Alert archive / New York / Wind Advisories in 2018

Wind Advisory 13, NWS Buffalo, NY

November 23, 2018Chautauqua County, New York

NWS Buffalo, NY issued this wind advisory at Nov 23, 2018, 2:13 PM EST for Chautauqua County, New York. It took effect at Nov 24, 2018, 3:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2018, 2:13 PM EST (19:13 UTC)
In effect from
Nov 24, 2018, 3:00 AM EST
Expired
Nov 24, 2018, 12:00 PM EST
In force
9 hr
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3028 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS71 KBUF 231913
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
213 PM EST Fri Nov 23 2018

NYZ019-240315-
/O.NEW.KBUF.WI.Y.0013.181124T0800Z-181124T1700Z/
Chautauqua-
Including the city of Jamestown
213 PM EST Fri Nov 23 2018

...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON EST SATURDAY...

The National Weather Service in Buffalo has issued a Wind
Advisory, which is in effect from 3 AM to noon EST Saturday.

* LOCATIONS...Chautauqua county, mainly along and northwest of the
  Chautauqua Ridge.

* TIMING...From late tonight through noon Saturday.

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* IMPACTS...Winds of this magnitude could lead to some downed tree
  limbs and isolated power outages, and will make the driving of 
  high profile vehicles more difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong wind gusts of up to 57 mph will make driving difficult and
could result in minor property damage. Home owners should secure
personal property.

&&

$$

Apffel
4 follow-up statements
257 
WWUS71 KBUF 240241
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
941 PM EST Fri Nov 23 2018

NYZ019-241045-
/O.CON.KBUF.WI.Y.0013.181124T0800Z-181124T1700Z/
Chautauqua-
Including the city of Jamestown
941 PM EST Fri Nov 23 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON EST
SATURDAY...

* LOCATIONS...Chautauqua county, mainly along and northwest of 
  the Chautauqua Ridge.

* TIMING...From late tonight through noon Saturday.

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* IMPACTS...Winds of this magnitude could lead to some downed 
  tree limbs and isolated power outages, and will make the 
  driving of high profile vehicles more difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong wind gusts of up to 57 mph will make driving difficult and
could result in minor property damage. Home owners should secure
personal property.

&&

$$
472 
WWUS71 KBUF 240847
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
347 AM EST Sat Nov 24 2018

NYZ019-241700-
/O.CON.KBUF.WI.Y.0013.000000T0000Z-181124T1700Z/
Chautauqua-
Including the city of Jamestown
347 AM EST Sat Nov 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* LOCATIONS...Chautauqua county, mainly along and northwest of 
  the Chautauqua Ridge.

* TIMING...Through noon today.

* WINDS...Southeast 15 to 30 mph with gusts up to 50 mph.

* IMPACTS...Winds of this magnitude could lead to some downed 
  tree limbs and isolated power outages, and will make the 
  driving of high profile vehicles more difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong wind gusts of up to 57 mph will make driving difficult and
could result in minor property damage. Home owners should secure
personal property.

&&

$$

TMA
828 
WWUS71 KBUF 241357
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
857 AM EST Sat Nov 24 2018

NYZ019-241700-
/O.CON.KBUF.WI.Y.0013.000000T0000Z-181124T1700Z/
Chautauqua-
Including the city of Jamestown
857 AM EST Sat Nov 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* LOCATIONS...Chautauqua county, mainly along the Lake Erie 
  shore.

* TIMING...Through noon today.

* WINDS...South 15 to 25 mph with a few gusts up to 50 mph.

* IMPACTS...Winds of this magnitude could lead to some downed 
  tree limbs and isolated power outages, and will make the 
  driving of high profile vehicles more difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong wind gusts of up to 57 mph will make driving difficult and
could result in minor property damage. Home owners should secure
personal property.

&&

$$

Hitchcock
482 
WWUS71 KBUF 241705
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1205 PM EST Sat Nov 24 2018

NYZ019-241815-
/O.EXP.KBUF.WI.Y.0013.000000T0000Z-181124T1700Z/
Chautauqua-
Including the city of Jamestown
1205 PM EST Sat Nov 24 2018

...WIND ADVISORY HAS EXPIRED...

Gusty winds along the Lake Erie shore will diminish this
afternoon.

$$

Hitchcock

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Nov 23, 12:54 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Nov 23, 12:54 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1254 PM EST Fri Nov 23 2018

.SYNOPSIS...
High pressure will drift off the New England coast today and keep
our region dry. Warmer temperatures will arrive this weekend as
southerly winds develop. A trough will bring precipitation back
into the region Saturday and Saturday night. If the precipitation
moves in quickly enough, a brief period of freezing rain is
possible at the start, otherwise rain is expected with this
system. Mainly dry weather returns Sunday. Warm temperatures
last through Monday before turning colder again by the middle of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A return south to southeast flow around departing Arctic high
pressure to the southeast will bring a significant improvement
in temperatures today. The combination partial sunshine along
with warm air advection will lead to temperatures into the lower
to mid 30s across western New York, but remaining in the 20s
across interior sections of the western Southern Tier and
central New York.

A well defined area of clouds along a weak warm frontal
boundary will move across the region today. At noon this was
between Buffalo and Watertown, with bright sunny skies outside
of this cloud shield. Expect Rochester to clear out around mid-
afternoon, and Watertown around sunset.

The mild southerly flow will persist into tonight as the next
shortwave and associated low pressure/surface trough pivots
through the Great Lakes. Overnight low temperatures in the mid
20s to lower 30s across most of the area with upper teens to
lower 20s across interiors sections will be reached earlier in
the night, then slowly rise toward Saturday morning.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
This will generally be an unsettled period...as a pair of systems
will push through the Lower Great Lakes. The good news is that the
majority of the upcoming precipitation will be in the form of rain.
This will not be the case for later Monday night through much of the
upcoming week though...when a renewed cold airmass will come with
the promise for accumulating snows. More on that in the very wintry
Long Term discussion below.

When we open this period on Saturday...negatively tilted mid level
support will push a Pacific based frontal boundary across the
forecast area. While there will be a fairly decent slug of moisture
associated with the system...the forcing will mainly come from a 50-
60kt low level jet that will impinge upon the aforementioned sfc
boundary. This will virtually guarantee that everyone in the
forecast area will experience a little rain...but the day will not
be a wash out. In fact...the deep southerly flow that will be in
place will limit the amount of rain experienced along the lake
plains from Buffalo to Syracuse with amounts generally under a
quarter inch. The same flow will result in some upslope enhancement
though for parts of the Southern Tier and for the Eastern Lake
Ontario region where a third of an inch of rain will be possible.
The rain could begin as a little wet snow or freezing rain across
the Southern Tier before 10 AM...especially considering the recent
cold which will certainly have elevated surfaces primed. Otherwise
it will become a milder day with temperatures in most areas climbing
into the 40s...right where we should be for late November.

The frontal boundary and associated band of moisture will exit to
the east of the forecast area Saturday night...while low level
ridging will start to build across the western counties in its wake.
This will allow the light rain to taper off and end as some nuisance
shower activity. For those traveling...temperatures will remain
elevated enough (both in cloud and at the surface) to preclude any
problems from any wintry precipitation.

On Sunday...a supportive mid level ridge will make its way across
the Lower Great Lakes. While we can anticipate fair dry weather...
this will be a 'dirty' ridge with enough lift from the on going warm
advection to keep at least alto-cu cigs in place. This will
especially be the case for areas from the Lake Ontario lake plain
north and east into Canada. The good news from this scenario is that
relatively mild weather will be experienced with temperatures
climbing into the mid and upper 40s.

It will become quite interesting Sunday night...as a well
organized...995mb low will track from Illinois to western Lake Erie.
A divergent upper level flow and associated jet dynamics to the
north of this storm system will produce a shield of moderately heavy
rain that should stay just to our west. However...the leading edge
of this pcpn shield should make it to at least the far western
counties during the overnight hours. Guidance is having a little
trouble with it...as one line of thinking as that the storm system
will stay intact and continue to deepen as it passes to our west to
southern Ontario. The other scenario is that the storm system will
follow the progression of a Miller B cyclogenetic event...with the
primary storm weakening and slowing as it approaches Lake Erie while
a secondary starts to take shape along the Mid Atlantic coast. Given
pattern recognition and climatology...the latter series of events
seems more plausible. While it will still get rather windy across
the region as a coastal storm develops and subsequently deepens on
its way up the New England coast...the risk for problematic winds
should be minimized. If the transition to a coastal low is delayed
by 24 hours though (ie. operational GFS solution)...then strong
winds will have to be considered. Will lean away from this for now.

On Monday...energy from the primary storm system will continue to
feed into the developing coastal storm while an open trough will
slowly push northeast across our forecast area. This will support
fairly widespread pcpn over our region...most likely in the form of
rain. Will maintain cat pops inherited from continuity.

Notably colder air will charge back across our region in the wake of
the transitioning storm system Monday night. This will allow
leftover synoptic based rain showers to change to snow showers...
with -10c air supporting lake effect snow southeast of Lake Erie.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
There is high confidence that temperatures will average below
normal...possibly by as much as 10 degrees...during this period.
This forecast is supported by strong consensus among the medium
range ensembles that a large closed low centered over the Upper
Great Lakes at the start of the period will take several days to
'open up' and rotate out across the Canadian maritimes to the
open waters of the North Atlantic.

H85 temperatures over the Lower Great lakes during this period will
average between -8 and -10c...which will certainly be low enough to
support lake snows downwind of both Lakes Erie and Ontario. While
there is some spread in the variance of the steering winds between
the ECMWF and GEFS ensembles...there is the risk for a prolonged
westerly fetch lake snow event. This would target the Tug Hill and
portions of the Southern Tier with several feet of snow...so stay
tuned for refinements in the forecast and possible watches.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions expected through tonight. A deck of clouds in the
4-6 kft agl range will pass across New York state through early
to mid afternoon. These clouds will scattered out from the
southwest by early tonight.

Winds will increase aloft with a period of LLWS late tonight and
into Saturday morning. There also will be an area of rain which
will move into the area from west to est during the day. This
may start off briefly as freezing rain at KJHW. Flight
conditions will mainly be VFR or MVFR at KBUF/IAG/ROC/ART due to
downsloping which will help dry out the boundary layer. Expect
KJHW to lower to IFR shortly after the arrival of precipitation.

Outlook...

Saturday night...MVFR/IFR in rain showers.
Sunday...MVFR/IFR in lingering low stratus.
Monday...MVFR with rain showers likely.
Tuesday...MVFR/IFR with rain showers mixing with and changing
to snow.
Wednesday...Variable VFR to IFR with lake effect snow, probably
located to the east of the lakes.

&&

.MARINE...
High pressure will move to New England this afternoon, with
southerly winds increasing. Greater wave action will be confined
mainly to Canadian waters given the SSE wind direction.
Southerly winds will increase to 15 to 25 knots late this
afternoon and remain in this range through early Saturday
afternoon. As a result, Small Craft headlines were issued for
the winds more so than the waves.

Winds will fall back Saturday night and Sunday, before a deepening
surface low tracks across the lower Great Lakes on Monday. Some
model differences exist regarding exact timing and track of the low,
but high end small craft conditions look likely with low end gales
possible.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 1 PM EST Saturday for LOZ045.

&&

SYNOPSIS...TMA
NEAR TERM...Apffel/TMA
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...Apffel/TMA
MARINE...Apffel/Hitchcock/HSK/TMA
Hazardous weather outlook, Nov 23, 4:56 AM EST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
456 AM EST Fri Nov 23 2018

NYZ001>008-010>014-085-241000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie-
456 AM EST Fri Nov 23 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-241000-
Chautauqua-Cattaraugus-Allegany-
456 AM EST Fri Nov 23 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Precipitation spreading across the Southern Tier Saturday morning may
start as a bit of freezing rain or wet snow before changing to just
rain. This could result in slick roadways and sidewalks for the
morning hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-241000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
456 AM EST Fri Nov 23 2018

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

As a deepening area of low pressure passes near the Eastern Great
lakes Monday and early Tuesday, winds may become gale force.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ030-SLZ022-024-241000-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
456 AM EST Fri Nov 23 2018

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 9:33 AM ESTSmall Craft AdvisoryBUF33 hr
Nov 23, 2:13 PM ESTWinter Weather AdvisoryBUFAllegany, Cattaraugus, Chautauqua, Erie, Wyoming24 hr

Nearby

Wind Advisories in New York, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.